Struggling with dosage (Prozinc)

Discussion in 'Welcome to the Group - Post an Introduction Here' started by micheleoboe, Jan 10, 2015.

Thread Status:
Not open for further replies.
  1. micheleoboe

    micheleoboe New Member

    Joined:
    May 8, 2014
    My 12 1/2 year old was diagnosed almost a year ago and put on Prozinc. Her blood sugar has not come down in the way the vets have hoped to under their advise we have gradually increased the dose until she is on 6 units 2/day, which is quite a lot. (She is 13 pounds, which may be a factor). We feed her only moist food of the types listed on Dr. Pierson's chart and in controlled portions. In the last 48 hours, 3 glucose readings on our AlphaTrak were in the upper 400s (484 4 hours after insulin, 462 6 hours afterward and 497 10 hours afterward. She has been losing her vision and sometimes has difficulty walking. We feel like there is something that we are missing. Do you have any advise about how to proceed? Thanks, Michele
     
  2. BJM

    BJM Well-Known Member

    Joined:
    Oct 6, 2010
    Dose adjustments should be based on the lowest glucose post-shot (aka the nadir), not the pre-shot tests.

    Tests at the vet may be 100-180mg/dL higher than at home, so a curve at the vet may have erroneously increased the dose if that approach was used.

    Have you run any curves at home (glucose testing ever 2 hours, from pre-shot to pre-shot)?

    Also, it is possible, your cat may have a high dose condition such as acromegaly. Testing for those comes after we check home test values and rule out testing issues at the vet.
     
  3. micheleoboe

    micheleoboe New Member

    Joined:
    May 8, 2014
    Those were home readings, on our AlphaTrak. I would have thought that 6 hours after insulin should have been a low point (nadir). Just a few weeks ago I got a 117 but that was almost 10 hours after insulin. That corresponded to our vet's readings in the previous curve, which also came down to 150 or so around 10 hours after insulin. Is it possible she could absorb very slowly? Today I took it 10 hours after insulin and it was 451. Better than yesterday, but not good and out of bounds from just a few weeks ago. I don't know about acromegaly but I'll ask the vet - it seems online like it would also be accompanied by some physical changes? Thanks.
     
  4. micheleoboe

    micheleoboe New Member

    Joined:
    May 8, 2014
    BJM, thanks for mentioning acromegaly. I didn't even know what it is but just read the threads. The "questions to ask yourself" section was startling to me. Yes, her breathing has changed - it often sounds wheezy but the vets can find no explanation. She has lost vision and consequently is sensitive to light. She continues to gain weight despite a controlled diet. I am going to talk to my vet and see if she can be tested. I appreciate the help. This is a scary time.
     
  5. BJM

    BJM Well-Known Member

    Joined:
    Oct 6, 2010
    Vets think acromegaly is rare, however when the insulin dose hits about 6 units, testing for it starts to make sense.
    Come over to the Feline Health Section to post further and put Possible High Dose Cat in the subject line. It'll get the attention of our folks with Acro cats.
     
Thread Status:
Not open for further replies.

Share This Page